Letrozole

Hi I’m new to this forum.  I have had breast cancer twice, 2nd time round was in the same breast.  Because of this I decided to go for a double mastectomy to avoid a “3rd” time.  First time round I was put into Tamoxifen for 5 years, apart from the common side effect of hot flushes & mega weight gain  I felt well on then.  However, I’m now on Letrozole, have been taking them for just over 12 months and am experiencing just about every single side effect listed and more.  Recently I have been getting excessive sweating, dull like growing pain in my left leg from hip to  knee, excessive fatigue and more recently bouts of Vertigo & Tinnitus which are so debilitating I keep having to take time off work.  I’m interested to find out  if anyone else is experiencing this on Letrozole?  I also have aching joints which I can cope with, excessive itchiness all over the body, mainly at nigh but I take antihistamines for that.

With all of this going on it’s making me feel like a complete hypercondriact... is anyone else experiencing all of this and how do you cope? 

I look forwards to your comments xx

Parents
  • Hi, if you type letrozole side effects into the search option you will find thousands of comments. I am two years post bc and having almost every side effect listed, I stopped taking it a month ago and have seen some improvements, I see my consultant in January and will discuss it then but I really don’t think I will take it again. I can’t cope anymore with the pains and bone aches and I have already tried Anastrozole with similar problems. At the moment I am all about quality of life, but that is my choice. You are not alone with your problems, people on here do understand. I researched my problems before realising it was side effects, not the other way round, and made my decision to stop taking Letrozole. No doubt the consultant will come up with something else but in the meantime I am seeing what the difference is . Hope this helps. Sue
Reply
  • Hi, if you type letrozole side effects into the search option you will find thousands of comments. I am two years post bc and having almost every side effect listed, I stopped taking it a month ago and have seen some improvements, I see my consultant in January and will discuss it then but I really don’t think I will take it again. I can’t cope anymore with the pains and bone aches and I have already tried Anastrozole with similar problems. At the moment I am all about quality of life, but that is my choice. You are not alone with your problems, people on here do understand. I researched my problems before realising it was side effects, not the other way round, and made my decision to stop taking Letrozole. No doubt the consultant will come up with something else but in the meantime I am seeing what the difference is . Hope this helps. Sue
Children
  • I had breast cancer removed Aug 2013.  Started on Letrozole April 2014 for a year but because of aches & pains I got moved onto Anastrozole.  At first I thought it was better, but been on it now for over 2 years & I'm crippled with joint pain, shoulders, hips, knees, particularly left leg, foot deformed, bakers cyst behind left knee.  I'd asked consultant if I could stop it.  He said no & offered Tamoxifen, I said no.  2 weeks ago I went to GP who offered me a break for a month to see if there was improvement.  So I've stopped taking it.  I value quality of life.  My bakers cyst has reduced & hot flushes have stopped!  I've been cold.  Haven't been cold in over 3 years. In 2 years by bone density has gone from above average to osteopenia of the spine.  I know someone who has been on it for 6 years without any side effects.  It must affect people who are prone to arthritis.  My cancer was the most oestrogen positive you could get, but a risk I'm prepared to take rather than suffering.  Also had the insomnia & itching, take antihystamines to control it & constipation.  But prone to the latter two anyway.

  • Always remember it is your choice to make. Do some research to back you up, there’s lots on here so that you know more about it the next time you see the doctor. Think carefully about what you want, and the possible risks. Everyone is different. For me the side effects are just too much to bear currently, I’m seeing a shoulder specialist tomorrow because of problems there, and I’ve done my part with physiotherapy , over 6 months, injections and exercise and still I can’t fasten my bra, or sleep at night from the pain.  I need to feel some kind of “normal” for a while. Maybe this will only be a break and I will be given something else later, but it will be my choice.

    Best wishes and good luck.

  • Hi Clairebr. Can I ask how you are now please and how long it took for you to feel any improvements after stopping taking letrozole? I have been on letrozole since April and i also have herceptin injections every 3 weeks til december. I am suffering with bone pain, but the worst of all is my shoulders! They feel like they are going to come out of their sockets, i cant fasten or undo my bra and cannot dry my back with a towel after a shower! My onc nurse told me to have a m9nths break so after 4 days of no letrozole there is no improvement at all. In fact i think i feel worse. It is really getting me down xx
  • Hi,Ali,

    it’s now 10 months since I stopped Letrozole and the joint pains in my legs and muscle pains have all but disappeared. I tried Tamoxifen for a short while but that was the same so stopped. It does take a long time for the side effects to disappear. 

    Re your shoulders, get some physio if you can before it stiffens. I had that too and was told it’s common after radiotherapy, unfortunately mine developed and I had to have a shoulder replacement due to arthritis. Sometimes you think these pains are never going to end but one day you realise how much better you are and you haven’t noticed, I hope this helps. 

  •  

    Hi Ali,

    I have had 2 bouts of breast cancer. The first time I had a lumpectomy followed by Tamoxifen for 1 year. For the second bout, I had a double mastectomy, followed by Letrozole for 6 years. I did not have any radiotherapy or chemotherapy.

    I had side-effects with both Tamoxifen and Letrozole. I stopped taking the Letrozole in July 2017, but am still having pain in both arms, legs and back.

    Kind regards,

    Jolamine xx

  • Hi I’m 6 months on letrozole I’m experiencing so many side effects I too have decided to stop taking it. Quality better than quantity I agree.
  •  

     

    Hi Judy,

    Make sure to have a chat with your oncologist or breast care nurse first, before you stop taking the Letrozole.

    I hope that your joints settle down, along with all of the other side effects.

    Please let us know how you get on. We are always here for you.

    Kind regards,

    Jolamine xx

  • I’ve got an appointment with my oncologist tomorrow. But I’ve stopped taking them 3 days ago and already I feel so much better. The aches have reduced tremendously, itching not as bad , last night I slept right through. My quality of day to day has improved so much in days.

  • Hi Judy

    just seen this thread:

    I am into my second month of Letrozole with the main SE being insomnia and joint pain. Please let us know what your oncologist says. It is hard work at the moment! Trying to stay positive. I have spoken to my GP who is wonderful and have got meds to help me sleep but I don't want to take yet another tablet! I previously only took omega 3 fish oils! 

    Good luck tomorrow.

    C x

  • Hi

    I have now been on Palbociclib and Letrozole since March 2018 after developing bone mets in my pelvis a year after being diagnosed with breast cancer. I have discovered that the brand name on Letrozole makes a huge difference to how I feel so it might be worth trying different brands until you find one that suits. For me I seem to be fine on Accord but some of the others have been horrendous. You could ask the nurses which one seems to give the least side affects x